Lake St. Clair, 2015

Marine Thunderstorm Wind in Lake St. Clair, May 11, 2015

May 11, 2015 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving into Lake St. Clair produced a 39 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving into Lake St. Clair produced a 39 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 11, 2:19 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, May 11, 2:19 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
319 PM EDT MON MAY 11 2015

.SHORT TERM...TODAY AND TONIGHT

STRONG SHORTWAVE IN THE WATER VAPOR IMAGERY IN WEST CENTRAL IL WILL
DRIVE THE ACTIVITY THIS EVENING. WATCH AREA HIGHLIGHTS THE GREATEST
THREAT AREA. FIRST LINE OF STORMS JUST ENTERING THE SOUTHERN PART OF
THE FORECAST AREA. GIVEN A LITTLE SUNSHINE EAST OF BAX TO ADG TEMPS
IN THE MID 70S TO LOWER 80S AND DEW POINTS IN THE LOWER 60S...EXPECT
THIS THREAT TO CONTINUE THROUGH THE AFTERNOON AND INTO THE EARLY
EVENING. 18Z DTX SOUNDING DID SHOW THE INCREASING WIND FIELD
ASSOCIATED WITH THE STRONG SHORTWAVE AND GOOD LOW LEVEL LAPSE RATES.

WEST OF THAT LINE...WIDESPREAD SHOWERS TO CONTINUE THROUGH ABOUT
00Z. COLD FRONTAL PASSAGE EXPECT BETWEEN 00Z AND 03Z. A LINE OF
SHOWERS HAS DEVELOPED ALONG THAT FRONT IN EASTERN WI AND EASTERN IL.
WILL KEEP A CHANCE POP FOR AREAS AFTER 01Z FOR ACCOUNT FOR THAT.

ENOUGH LOW LEVEL MOISTURE AND CYCLONIC FLOW TO HAVE ENOUGH STRATOCU
OVER NIGHT FOR A PARTLY TO MOSTLY CLOUDY NIGHT. IN THE WAKE OF THE
COLD FRONT...WSW WINDS WILL INCREASE OVERNIGHT TO A SOLID 11 TO 15
KNOTS. GUIDANCE TEMPS FOR LOWS ARE CLOSE AND LOOK ON TARGET.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

LOW PRESSUE WILL BE IN THE PROCESS OF PUSHING AWAY FROM THE AREA
COME TUESDAY AS DEEP CYCLONIC FLOW OVERTAKES THE AREA.  CLOUDY
SKIES....GUSTY WINDS AND COOLER TEMPERATURES WILL BE THE STORY ON
TUESDAY.  WINDS ON THE BACKSIDE OF THE LOW WILL BRING GUSTY WINDS TO
THE CWA DURING THE DAY ON TUESDAY WITH GUSTS APPROACHING 40 MPH
DURING THE AFTERNOON.  COLD AIR ADVECTION WILL ALSO TAKE HOLD AS
HIGHS STRUGGLE TO REACH THE 60 DEGREE MARK. MODELS ARE ADVERTISING A
WEAK SHORTWAVE MOVING ACROSS LOWER MICHIGAN...COUPLED WITH THE
SECONDARY COLD FRONT...SHOWER ACTIVITY WILL REMAIN POSSIBLE.

CONDITIONS FINALLY START TURNING AROUND LATER TUESDAY NIGHT INTO
WEDNESDAY AS UPPER LEVEL RIDGING STARTS BUILDING IN FROM THE WEST.
THIS ALLOWS FOR DRIER CONDITIONS OVER THE CWA...HOWEVER TEMPS STILL
STRUGGLE ON WEDNESDAY BEFORE A WARMING TREND ENSUES LATER THIS WEEK
INTO THE WEEKEND.

AFTER A COOLER COUPLE OF DAYS...NEAR TO ABOVE NORMAL TEMPERATURES
WILL RETURN TO THE AREA AS HIGH PRESSURE HOLDS THROUGH THURSDAY.
LATEST MODEL RUNS ARE SUGGESTING A RETURN TO ACTIVE WEATHER
BEGINNING FRIDAY AS A SERIES OF SHORTWAVES MOVE THROUGH THE GREAT
LAKES REGION.  CAVEAT IS THAT SOME MODELS BRING IN RAIN CHANCES
WHILE OTHERS HOLD THE ACTIVITY TO THE SOUTH WHILE BRINGING IN UPPER
LEVEL RIDGING OVER THE AREA THIS WEEKEND.

&&

.MARINE...

THUNDERSTORMS...SOME STRONG TO SEVERE...WILL CONTINUE THROUGH THE
EARLY EVENING AS A COLD FRONT PUSHES ACROSS THE GREAT LAKES.
BIGGEST THREAT FOR STRONGER THUNDERSTORMS WILL BE OVER LAKE ST CLAIR
AND LAKE ERIE THIS EVENING.  GUSTY WESTERLY WINDS WILL THEN TAKE
OVER BEHIND THE FRONT WITH GUSTS IN THE 25 TO 35 KNOT RANGE.  SMALL
CRAFT ADVISORY HAS BEEN ISSUED FOR ALL NEARSHORE ZONES STARTING
TUESDAY MORNING AND RUNNING THOUGH LATE TUESDAY NIGHT.  QUIETER AND
DRIER WEATHER WILL TAKE OVER ON WEDNESDAY AS HIGH PRESSURE BUILDS IN
OVER THE GREAT LAKES.

&&

.AVIATION...ISSUED 122 PM EDT MON MAY 11 2015

FOG HAS FINALLY LIFTED FOR ALL THE TAF SITES. VFR CONDITIONS
EXPECTED UNTIL THE THUNDERSTORMS DEVELOP ALONG A RAIN SHIELD OVER
WESTERN LOWER AND INDIANA. TIMING OF THOSE THUNDERSTORMS WILL BE
BETWEEN 21Z AND 00Z FOR ALL THE TAF SITES. EXPECT IFR VSBYS AND MVFR
CIGS WITH THE STORMS. POTENTIAL FOR GUSTY WEST WINDS WITH THE STORMS
ESPECIALLY FOR THE DETROIT AREA TAFS.  POST FRONTAL FOR TONIGHT AND
INTO TUESDAY...EXPECT STRATOCU THAT MAY BE MVFR FOR SEVERAL HOURS
FOR A FEW SITES ALONG WITH A GUSTY WSW WIND. GUSTS DURING THE
DAYTIMIE ON TUESDAY COULD GET TO 30 TO 35 KNOTS.

FOR DTW...EXPECT SHRAS/TSRAS TO SPREAD BACK INTO THE TERMINAL BY 21Z
OR SO...AND PERSIST AT TIMES THROUGH 01Z AS A COLD FRONT PIVOTS
THROUGH THE AREA. IFR/MVFR CONDITIONS WILL BE POSSIBLE WITH SOME OF
THIS ACTIVITY.

//DTW THRESHOLD PROBABILITIES...

* HIGH IN THUNDERSTORM OCCURRENCE AFTER 21Z THIS AFTERNOON.

* MEDIUM IN CEILINGS AOB 5KFT AFTER 01Z TONIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...DENSE FOG ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR LHZ361>363-421-
     422-441>443-462>464.

     SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 2 AM EDT WEDNESDAY FOR
     LHZ421-422-441>443.

LAKE ST CLAIR...SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 2 AM EDT WEDNESDAY FOR
     LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 2 AM EDT WEDNESDAY FOR
     LEZ444.

&&

SHORT TERM...RBP
LONG TERM....SS/SS
MARINE.......SS
AVIATION.....RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 11, 4:40 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
540 PM EDT MON MAY 11 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-122145-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
540 PM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE AREA TONIGHT
BRINGING SCATTERED THUNDERSTORMS THROUGH EARLY EVENING. SEVERE
WEATHER THREAT HAS DIMINISHED...ALTHOUGH A FEW STORMS MAY PRODUCE
40 MPH WIND GUSTS AS THE STORMS PUSH EAST OVER THE NEXT SEVERAL
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR SCATTERED THUNDERSTORMS WILL RETURN DURING THE
COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT ANY STORM OR
DAMAGE REPORTS FROM EARLIER STORMS ARE APPRECIATED.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-122145-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
540 PM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE AREA TONIGHT
BRINGING SCATTERED THUNDERSTORMS THROUGH EARLY EVENING. SEVERE
WEATHER THREAT HAS DIMINISHED...ALTHOUGH A FEW STORMS MAY PRODUCE
40 MPH WIND GUSTS AS THE STORMS PUSH EAST OVER THE NEXT SEVERAL
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY WILL GO INTO EFFECT ON TUESDAY AS WINDS
BECOME GUSTY BEHIND THE DEPARTING COLD FRONT. PLEASE SEE THE
LATEST MWW FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SS

In the hours before

Special weather statement, May 11, 3:26 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 PM EDT MON MAY 11 2015

MIZ069-070-112130-
OAKLAND MI-MACOMB MI-
426 PM EDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACOMB AND SOUTHEASTERN
OAKLAND COUNTIES UNTIL 530 PM EDT...

AT 426 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DETROIT...OR NEAR SOUTHFIELD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARREN...TROY...SOUTHFIELD...ST. CLAIR SHORES...MOUNT CLEMENS...
STERLING HEIGHTS...ROYAL OAK...BIRMINGHAM...ROSEVILLE...EASTPOINTE...
MADISON HEIGHTS...OAK PARK...FERNDALE...HAZEL PARK...BERKLEY...
FRASER...CLAWSON...BEVERLY HILLS...CENTER LINE AND HUNTINGTON WOODS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR SOUTHEASTERN
MICHIGAN.

LAT...LON 4265 8280 4263 8282 4261 8282 4259 8278
      4257 8278 4257 8283 4254 8287 4250 8289
      4245 8303 4244 8332 4262 8312
TIME...MOT...LOC 2026Z 228DEG 39KT 4243 8315

JVC
Special weather statement, May 11, 3:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
432 PM EDT MON MAY 11 2015

MIZ082-083-112130-
LENAWEE-MONROE-
432 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND SOUTHEASTERN LENAWEE
COUNTIES...

AT 432 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLISSFIELD...MOVING
NORTHEAST AT 65 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BLISSFIELD AND OTTAWA LAKE AROUND 435 PM EDT.
  DEERFIELD AROUND 440 PM EDT.
  PETERSBURG AROUND 445 PM EDT.
  DUNDEE AND IDA AROUND 450 PM EDT.
  MAYBEE AROUND 455 PM EDT.
  CARLETON AROUND 500 PM EDT.
  FLAT ROCK AROUND 510 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WOODLAND BEACH...
SAMARIA...LA SALLE...AZALIA...PALMYRA...RIGA...ESTRAL BEACH...OGDEN
CENTER...SOUTH ROCKWOOD AND OAKVILLE.

LAT...LON 4172 8401 4178 8405 4208 8363 4209 8329
      4203 8319 4197 8325 4194 8326 4194 8331
      4192 8334 4189 8334 4187 8338 4182 8343
      4181 8341 4178 8346 4176 8344 4176 8347
      4173 8346
TIME...MOT...LOC 2032Z 225DEG 58KT 4177 8389

JVC
Local storm report, May 11, 3:37 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
437 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     3 WNW MONROE            41.93N 83.44W
05/11/2015  M43 MPH          MONROE             MI   AWOS

&&

DKOOK
Special weather statement, May 11, 4:07 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
507 PM EDT MON MAY 11 2015

MIZ076-112145-
WAYNE-
507 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY...

AT 506 PM EDT...A STRONG THUNDERSTORM WAS OVER ROMULUS...MOVING
NORTHEAST AT 75 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  TAYLOR AND WYANDOTTE AROUND 515 PM EDT.
  DOWNTOWN DETROIT...DETROIT AND DEARBORN AROUND 520 PM EDT.
  GROSSE POINTE AROUND 530 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HARPER WOODS...GROSSE
POINTE PARK...WAYNE...WILLOW...NORTHEAST DETROIT...GROSSE POINTE
WOODS...ALLEN PARK...LINCOLN PARK...WESTLAND AND GROSSE POINTE FARMS.

LAT...LON 4239 8289 4236 8294 4236 8296 4235 8295
      4233 8300 4235 8297 4235 8299 4230 8309
      4209 8330 4209 8340 4213 8343 4219 8355
      4244 8331 4244 8287
TIME...MOT...LOC 2106Z 223DEG 63KT 4218 8337

JVC
Local storm report, May 11, 4:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
536 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     5 ESE CANTON            42.27N 83.39W
05/11/2015                   WAYNE              MI   911 CALL CENTER

            TREES AND WIRES DOWN.

0411 PM     TSTM WND DMG     1 S GARDEN CITY         42.32N 83.33W
05/11/2015                   WAYNE              MI   911 CALL CENTER

            TREES AND WIRES DOWN.

0412 PM     TSTM WND DMG     5 N ROMULUS             42.30N 83.35W
05/11/2015                   WAYNE              MI   911 CALL CENTER

            TREES AND WIRES DOWN.

0412 PM     TSTM WND DMG     1 SSW GARDEN CITY       42.31N 83.34W
05/11/2015                   WAYNE              MI   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

DELLIOTT
Local storm report, May 11, 4:46 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
546 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     MARINE TSTM WIND 9 SSE STONY POINT       41.83N 83.19W
05/11/2015  M43.00 MPH       LEZ162             MI   BUOY

            MEASURED AT TOLEDO LIGHT 2

&&

DELLIOTT

The radar

The Detroit radar (KDTX), 55 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 11, 4:50 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, St Clair Shores
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.470, -82.880

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2015Every state in 2015This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577778.